Hail, Jackson
- When
- September 18, 3:00 PM CST
- Where
- Jackson County, 0.69 mi S of Spring Branch
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.090, -94.350
A warm and unstable airmass was located over the region, during the afternoon and evening hours of September 18, 2010. A cold front moved southeast across the area in the afternoon and evening hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
A warm and unstable airmass was located over the region, during the afternoon and evening hours of September 18, 2010. A cold front moved southeast across the area in the afternoon and evening hours. There were numerous reports of hail, with some as large as softballs, around the Independence Mall area. Skylights were broken at the mall, and numerous vehicles at the mall and nearby areas, had extensive damage. Locally heavy rains were also observed, with flash flood conditions persisting into the morning hours of, September 19, 2010.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 18, 2:20 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 320 PM CDT SAT SEP 18 2010 .DISCUSSION... OLD OUTFLOW BOUNDARY HAS PUSHED WELL INTO CNTRL MISSOURI THIS AFTERNOON...AND ESSENTIALLY WASHED OUT WITH DIURNAL HEATING...WHILE TRUE SHALLOW SYNOPTIC FRONT/DENSITY CURRENT HAS NEARLY STALLED ALONG A KHYS-KCNK-KFNB-KLWD LINE. BETWEEN THESE TWO BOUNDARIES...CONVERGENCE HAS BEEN RATHER LIMITED...WITH THE BEST MOISTURE FLUX AND SFC CONVERGENCE FOCUSED THROUGH CNTRL KANSAS AS EVIDENCED BY THE ENHANCED CU FIELD ON VISIBLE SATELLITE. HOWEVER...SPECIAL 18Z KTOP SOUNDING INDICATES RATHER MINIMAL INHIBITION LEFT WITH MLCAPES ON THE ORDER OF 3000 J/KG...COINCIDENT WITH BULK SHEAR VALUES IN THE 30-40KT RANGE ON THE SRN PERIPHERY OF THE STRONGER JET AXIS NORTH OF THE SYNOPTIC FRONT. INVESTIGATION OF WV IMAGERY AND PROFILERS (WITH SUPPORT FROM OBJECTIVE RUC GUIDANCE) HINTS AT A SUBTLE WAVE EJECTING ACROSS SWRN NEBRASKA TOWARDS THE WARM SECTOR...WHICH MAY PROVIDE JUST ENOUGH LIFT IN THE NEXT COUPLE HOURS TO SUPPORT DEEPER CONVECTIVE OVERTURNING. WITH DEEP LAYER SHEAR JUST SUFFICIENT TO SUPPORT SUPERCELLULAR STRUCTURE AND 0-1KM SHEAR LARGELY RELEGATED TO THE COLD SECTOR...EXPECTING STORMS THAT DO FORM TO CONGEAL INTO CLUSTERS AND BECOME OUTFLOW DOMINATED BY THE EARLY EVENING. HOWEVER...BEFORE THAT TIME...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS...THOUGH A BRIEF ISOLATED TORNADO CANNOT BE ENTIRELY DISCOUNTED UPON INITIAL ROBUST THUNDERSTORM UPDRAFT FORMATION...ESPECIALLY FROM THE KC METRO AREA WEST ALONG I-70 WHERE LOW LEVEL VORTICITY HAS BEEN MAXIMIZED AND WOULD CONCEIVABLY BE INGESTED AND ENHANCE LOW LEVEL STRETCHING. OVERALL...PREFERRED AN EVOLUTION SIMILAR TO THE HI-RES 00Z NSSL WRF (WHICH HANDLED EARLY MORNING OUTFLOW MOST ACCURATELY)...WITH SUPPLEMENTAL INPUT FROM RECENT HRRR RENDITIONS. OUTFLOW ENHANCED CONVECTION SHOULD MOVE SOUTH OF THE FORECAST AREA THIS EVENING...HOWEVER WITH THE SHALLOW BOUNDARY LIKELY RESUMING A SLIGHT SOUTHWARD PUSH AND WEAK LLJ AXIS IMPINGING ACROSS THIS FRONT...HAVE DECENT CONFIDENCE OF ELEVATED SHRA AND ISOLD TSTMS REFORMING ACROSS NRN MISSOURI THROUGH THE MORNING HOURS. THEREAFTER...SIGNIFICANT UNCERTAINTY EXISTS REGARDING THE EXTENT TO WHICH THE FRONTAL BOUNDARY LIFTS BACK NORTH TOMORROW...WITH THE OPERATIONAL NAM-WRF ALMOST COMPLETELY SCOURING OUT THE SHALLOW COLD AIRMASS...WITH THE OPERATIONAL GFS AND ECMWF FAR MORE PESSIMISTIC. CANNOT COMPLETELY IGNORE THE NAM SOLUTION GIVEN ITS BETTER BOUNDARY LAYER RESOLUTION...YET THIS MODEL HAS LITTLE OTHER SUPPORT...AND HAVE HEDGED MORE TOWARDS AN SREF MEAN SOLUTION ONLY BRINGING LOCATIONS SOUTH OF HIGHWAY 36 BACK INTO THE TRUE WARM SECTOR. WARM AND WINDY CONDITIONS CAN BE EXPECTED ON MONDAY AS THE OLD FRONTAL BOUNDARY WASHES OUT AND REFORMS NORTH WITH BUILDING HEIGHTS ALOFT AND RENEWED LEE SFC PRESSURE FALLS. THIS BOUNDARY WILL EVENTUALLY TAKE THE FORM OF A COLD FRONT...PUSHING BACK INTO THE REGION ON TUESDAY AFTERNOON AND EVENING. CURRENT SUITE OF MODELS INDICATES THE POSSIBILITY OF ANOTHER EPISODE OF STRONG TO SEVERE STORMS WITH THIS FRONT. ONLY MINOR CHANGES MADE THEREAFTER...WITH A SIMILAR PATTERN OF QUASI-ZONAL FLOW AND REGULAR FRONTAL PASSAGES. && .AVIATION... VERY LARGE UNCERTAINTY THROUGHOUT THE TAF PERIOD REGARDING BOTH THUNDERSTORM CHANCES THIS AFTERNOON...AND VSBY/CIG FLIGHT RESTRICTION LATE TONIGHT AND SUNDAY MORNING. WEAK OUTFLOW BOUNDARY HAS PUSHED SOUTH OF TERMINALS...WITH SHALLOW SYNOPTIC FRONT NOW NEARLY STALLED OVER SERN NEBRASKA. CONVERGENCE BETWEEN THESE TWO FEATURES WAS RATHER WEAK...HOWEVER ATMOSPHERE WAS BECOMING QUITE UNSTABLE AND SUPPORTIVE OF CB DEVELOPMENT THIS AFTERNOON. KEPT CB MENTION GOING DURING THE MID/LATE AFTERNOON...ANTICIPATING SCT DEVELOPMENT JUST WEST OF TERMINALS. WILL AMEND FOR A STRONGER MENTION ONCE INITIATION TAKES PLACE AND BETTER TIMING AND PLACEMENT CAN BE DETERMINED. OTHERWISE...CONVECTIVE ACTIVITY SHOULD PUSH SOUTHEAST OF TERMINALS THIS EVENING...AND THINKING NOCTURNAL PRESSURE RISES BEHIND THE SYNOPTIC FRONT AIDED BY MESOSCALE CONVECTIVE INFLUENCES WILL BEGIN TO PULL LOWER CIGS SOUTH TOWARDS THE MISSOURI RIVER. INCREASING LLJ SHOULD PULL MOISTURE NORTH OF THIS BOUNDARY OVERNIGHT...AND HAVE JUST INCLUDED A VCSH MENTION AT THIS TIME. STAYED ON THE MOST PESSIMISTIC SIDE WITH GFS/MAV GUIDANCE BRINGING IFR/LOWER MVFR FLIGHT RESTRICTIONS INTO THE AREA BEFORE SUNRISE. WILL HAVE TO WATCH SOUTHWARD PROGRESSION OF IFR CIGS OVERNIGHT...AND MAY BE ABLE KEEP KANSAS CITY TERMINALS VFR IF NAM/MET GUIDANCE COMES TO FRUITION. 21 && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT SAT SEP 18 2010 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191800- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 100 PM CDT SAT SEP 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A WARM AND UNSTABLE AIRMASS HAS DEVELOPED SOUTH OF A FRONT STRETCHED ACROSS FAR NORTHWEST MISSOURI. SCATTERED THUNDERSTORMS ARE EXPECTED OVER EASTERN KANSAS AND WEST CENTRAL MISSOURI LATER THIS AFTERNOON...WITH A FEW STRONG TO PERHAPS SEVERE STORMS POSSIBLE. LARGE HAIL AND DAMAGING WINDS ARE THE PRIMARY THREATS...THOUGH A BRIEF ISOLATED TORNADO MAY BE POSSIBLE IMMEDIATELY AFTER THUNDERSTORMS INITIATE...ESPECIALLY ALONG AN OLD OUTFLOW BOUNDARY EXTENDING FROM CENTRAL MISSOURI THROUGH EAST CENTRAL KANSAS. ANY THUNDERSTORMS THIS AFTERNOON ARE EXPECTED TO MOVE SOUTH OF THE OUTLOOK AREA THIS EVENING...WITH ADDITIONAL THUNDERSTORMS ACTIVITY LIKELY NEAR THE IOWA BORDER AFTER MIDNIGHT AND CONTINUING INTO EARLY SUNDAY MORNING. A FEW OF THESE STORMS MAY PRODUCE SMALL HAIL AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORM CHANCES WILL RETURN TO THE OUTLOOK AREA TUESDAY AFTERNOON AND TUESDAY NIGHT AS A COLD FRONT PUSH SOUTH. SOME OF THESE STORM COULD REACH STRONG TO SEVERE LIMITS...WITH HEAVY RAINFALL ALSO POSSIBLE. ANOTHER FRONT IS FORECAST TO REACH THE AREA THURSDAY NIGHT...THOUGH IT IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WOULD BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING FOR LOCATIONS SOUTH OF A ST. JOSEPH TO KIRKSVILLE LINE. 21
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 345 PM CDT SAT SEP 18 2010 MOZ029-037-182115- CLAY MO-JACKSON MO- 345 PM CDT SAT SEP 18 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLAY AND NORTHERN JACKSON COUNTIES UNTIL 415 PM CDT... AT 341 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SUGAR CREEK...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INDEPENDENCE...COURTNEY...MISSOURI CITY AND BIRMINGHAM. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3927 9428 3905 9426 3909 9455 3917 9457 TIME...MOT...LOC 2045Z 262DEG 12KT 3914 9445 CUTTER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
358 PM CDT SAT SEP 18 2010
MOZ007-008-016-017-182145-
ADAIR MO-PUTNAM MO-SCHUYLER MO-SULLIVAN MO-
358 PM CDT SAT SEP 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SCHUYLER...
SOUTHEASTERN PUTNAM...NORTHEASTERN SULLIVAN AND ADAIR COUNTIES UNTIL
445 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES WEST OF NOVINGER...OR 13 MILES WEST OF
KIRKSVILLE...MOVING NORTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
KIRKSVILLE...NOVINGER...GREENTOP...QUEEN CITY...WORTHINGTON AND
GLENWOOD.
LAT...LON 4006 9285 4030 9300 4054 9255 4032 9234
4016 9235
TIME...MOT...LOC 2059Z 244DEG 18KT 4022 9281
21SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
400 PM CDT SAT SEP 18 2010
MOZ044-045-182130-
JOHNSON MO-PETTIS MO-
400 PM CDT SAT SEP 18 2010
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PETTIS COUNTY IN
CENTRAL MISSOURI...AND NORTHEASTERN JOHNSON COUNTY IN WEST CENTRAL
MISSOURI UNTIL 430 PM CDT...
AT 354 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF KNOB NOSTER...MOVING EAST AT 15
MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HOUSTONIA AND HUGHESVILLE.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
LAT...LON 3877 9326 3881 9361 3892 9361 3894 9330
3893 9326
TIME...MOT...LOC 2059Z 264DEG 11KT 3886 9353
CUTTERThe Pleasant Hill radar (KEAX), 32 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
50 hail, 10 thunderstorm wind, 7 flash flood, 1 lightning, 1 heavy rain. Local standard time, as filed.
Thunderstorm wind gusts were estimated up to 60 mph.
Hail up to five and a half inches in diameter, was reported in the Independence Mall area. Skylights were shattered at the mall, with numerous vehicles in the parking lot suffering extensive hail damage. There was also hail damage, to vehicles at nearby auto dealerships.
Lightning knocked a chimney off a house in Bordner Estates.
Power lines were reported down. Thunderstorm wind gusts were estimated to 60 mph.
Street flooding was observed across the city of Kirksville, with up to 6 inches of water in the sheriff office parking lot.
Water was reported covering the roads, at depths up to 6 inches.
Heavy rain was measured at 6.94 inches.
Water was reported to be covering roads, at up to 6 inches in depth.
Cars were reported to be stranded, due to high water.
Thunderstorm wind gusts were estimated up to 60 mph.
Hail damage was reported to windows in a home.
Several cars were reported stranded in water up to the bumpers.
Thunderstorm wind gusts were estimated up to 65 mph.
Eight inch tree limbs were reported blown down, and a large maple tree was reported split in half. Thunderstorm wind gusts were estimated up to 65 mph.
Numerous trees were reported down. Thunderstorm wind gusts were estimated up to 65 mph.
Thunderstorm wind gusts were estimated up to 60 mph.
A roof was blown off a house. Docks on Smithville Lake were separated from the shore. Thunderstorm wind gusts were estimated up to 80 mph.
Numrous reports of wind damage reported around Smithville Lake. Trees were reported down on homes and fences were blown down. Smith Forks church camp attendant, reported several tents were blown over into Smithville Lake. All persons were accounted for and uninjured. Thunderstorm wind gusts were estimated up to 80 mph.
One foot of flowing water was reported, across Highway DD near Smithville Lake.
Thunderstorm wind gusts were estimated up to 65 mph.
Water was reported up to a foot deep, at the intersection of 18th and Tindall Streets.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2010Every state in 2010This day in weather historyWarnings in Missouri, September 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 259981, 259982, 260412, 260446, 259984, 260407, 260413, 259983, 260408, 260414, 260409, 260411, 260410, 260415, 260447, 260417, 260418, 260419, 260420, 260422, 260421, 260423, 260445, 260424, 260427, 260425, 260426, 260444, 260448, 260429, 260428, 260430, 260432, 260465, 260431, 260443, 260434, 259973, 260435, 259974, and more.